Home|Journals Follow on Twitter| Subscribe to List

Directory for Medical Articles
 

Open Access

3



Reversible worsening of psychosis due to benzydamine in a schizoaffective young girl who is already under treatment with antipsychotics

Mehmet Kerem Doksat.

Abstract
Benzydamine, available as the hydrochloride form, is an anti-inşammatory drug providing both rapid and extended pain relief in many painful inşammatory conditions. In oral dosages of 500 mg to 3000 mg it is a ?deliriant? and CNS stimulant, popular in Poland and Brazil. In Brazil it is so popular that many people use it for recreational purposes. A person in a ?benzydamine trip? may experience a feeling of well-being, euphoria and in higher doses hallucinations, paranoia, dry mouth and convulsions may also be experienced. In dosages of 750 mg to 2000-3000 mg benzydamine is a hallucinogen and CNS stimulant. These ?triply? effects may be observed in poisoning or accidental or ?on purpose? overdose cases also, hallucinosis (i.e. ego-dystonic hallucinations) is typical in such cases and generally remits spontaneously in 2 to 3 days after cessation of the drug even in children.
I report a 22 years-old schizoaffective patient under almost complete remission with citalopram 40 mg, ziprasidone 80 mg and biperiden 2 mg tid for mild akathisia. She was almost symptom-free for three years. She had a leg injury and an orthopedist prescribed Tantum pills 50 mg tid after meals. On the second day she was hallucinated with complete insight (i.e., hallucinosis), dysphoric and slightly paranoid; like her initial complaints. She used the drug for totally 5 days. When I examined her on the 6th day, she was vigil; her orientation and judgment were intact, excluding the diagnosis of delirium. There was nothing abnormal in her neurological examination and laboratory testing including CBC, liver, kidney and thyroid functions. We quitted benzydamine and did nothing else except waiting for the course. It took her 5 days to become symptom-free again. She had no recurrent complaint or persisting hallucinosis. Although there is no previously published information about this hallucinogenic and deteriorating effect of benzydamine in a psychotic young person, physicians including orthopedist, dermatologists etc planning to prescribe benzydamine to their patients should concern and must take at least a brief anamnesis for previous or ongoing psychotic disorder.

Key words: Benzydamine, hallucinosis, drug induced psychosis, substance abuse



Share this Article


Advertisement
Applied Medical Research

SUBMIT YOUR ARTICLE NOW


ScopeMed.com
ScopeMed Home
Follow ScopeMed on Twitter
BiblioCAM
Author Tools
eJPort Journal Hosting
About ScopeMed
License Information
Terms & Conditions
Privacy Policy
Suggest a Journal
Publisher Login
Contact Us

The articles in Scopemed are open access articles licensed under the terms of the Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License (https://creativecommons.org/licenses/by-nc-sa/4.0/) which permits unrestricted, non-commercial use, distribution and reproduction in any medium, provided the work is properly cited.
ScopeMed is a Database Service for Scientific Publications. Copyright © ScopeMed® Information Services.
Scopemed Buttons